Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 14, NWS Riverton, WY

April 12, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Apr 12, 2018, 1:27 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Apr 12, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 1:27 AM MDT (07:27 UTC)
In effect from
Apr 12, 2018, 12:00 PM MDT
Expired
Apr 12, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3494 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS75 KRIW 120727
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
127 AM MDT Thu Apr 12 2018

...Strong to High Winds Will Spread Across Portions of Central
and Southern Wyoming today...

.A strong Pacific system will bring strong to high wind across 
portions of central and southern Wyoming this afternoon. Winds 
should decrease this evening as a cold front moves through the 
area.

WYZ019-020-122200-
/O.UPG.KRIW.HW.A.0011.180412T1800Z-180413T0300Z/
/O.NEW.KRIW.HW.W.0014.180412T1800Z-180413T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
127 AM MDT Thu Apr 12 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from noon today to 9 PM MDT this
evening. The High Wind Watch is no longer in effect. 

* TIMING...Thursday afternoon and early evening.

* WINDS...Southwest wind 30 to 40 mph with gusts over 60 mph 
  expected from Beaver Rim to Jeffrey City and onto Casper. 

* IMPACTS...Blowover risk to high-profile, lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ030-122200-
/O.UPG.KRIW.HW.A.0011.180412T1800Z-180413T0300Z/
/O.NEW.KRIW.HW.W.0014.180412T1800Z-180413T0300Z/
East Sweetwater County-
Including the city of Wamsutter
127 AM MDT Thu Apr 12 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from noon today to 9 PM MDT this
evening. The High Wind Watch is no longer in effect. 

* TIMING...Thursday afternoon and early evening.

* WINDS...Southwest wind becoming west at 30 to 40 mph with gusts
  over 60 mph expected in eastern Sweetwater County, including 
  along Interstate 80.

* IMPACTS...Blowover risk to high-profile, lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
159 
WWUS75 KRIW 122032
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
232 PM MDT Thu Apr 12 2018

...Strong to High Winds Will Continue to Spread Across Portions 
of Central and Southern Wyoming for the Remainder of this 
Afternoon and Early this Evening...

.A strong Pacific system will bring strong to high wind across
portions of central and southern Wyoming this afternoon and
evening. Winds should decrease this evening as a cold front moves
through the area.

WYZ019-020-130300-
/O.CON.KRIW.HW.W.0014.000000T0000Z-180413T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
232 PM MDT Thu Apr 12 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...This afternoon and early evening.

* WINDS...A warm front has just passed to the northeast of much 
  of Natrona County. Now that the front has passed, southwest 
  winds will increase to speeds of 30 to 40 mph with gusts over 60
  mph from Beaver Rim to Jeffrey City and onto Casper. These 
  gusts will be common along Outer Drive just south of Casper.
  
* IMPACTS...Blowover risk to high-profile, lightweight vehicles
  along area highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ030-130300-
/O.CON.KRIW.HW.W.0014.000000T0000Z-180413T0300Z/
East Sweetwater County-
Including the city of Wamsutter
232 PM MDT Thu Apr 12 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* TIMING...Thursday afternoon and early evening.

* WINDS...At 2 pm, a west southwesterly sustained wind of 42 mph
  along with a gust of 53 mph was recorded at Bitter Creek.
  Southwest winds will become west at 30 to 40 mph with gusts over
  60 mph in eastern Sweetwater County, including along Interstate
  80 later this afternoon and evening. 

* IMPACTS...Blowover risk to high-profile, lightweight vehicles
  along area highways, including Interstate 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
426 
WWUS75 KRIW 130200
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
800 PM MDT Thu Apr 12 2018


WYZ019-020-030-130300-
/O.CAN.KRIW.HW.W.0014.000000T0000Z-180413T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
800 PM MDT Thu Apr 12 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

Strong wind speeds and gusts have decreased and widespread high
wind is no longer expected in these areas. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 11, 11:25 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 11, 11:25 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1125 PM MDT Wed Apr 11 2018

.SHORT TERM...This evening through Saturday
Issued at 154 PM MDT Wed Apr 11 2018

Imagery shows a broad ridge across much of the CONUS today with a
strengthening west coast offshore trough. Minor upper wave moving
east into the Plains with showers following it and lull across the
FA at the moment. First embedded ridge wave and EPAC moisture just
now moving through the Great Basin, headed towards western WY. The
surface shows weak cold front draped across WY with lowering
pressure overtaking much of the northwest CONUS.

Warm and drying today with very gusty west winds and elevated fire
weather across portions of Natrona County. Tonight the upper level
flow turns out of the southwest with the approach of a significant
shortwave trough and associated jet accompanying EPAC moisture that
will affect much of WY over the couple of days. Rain and snow
showers will once again be on the increase across west/northwest WY
with moderate to heavy snow at times beginning late
tonight...particularly from Thursday morning through Thursday
afternoon. A Winter Storm Warning is in place for northwest WY with
assorted Advisories surrounding the warned area. Additionally, a
seasonally strong cold front will enter WY from the north late
tonight east of the Divide with showers (rain and high elevation
snow). Cyclogenesis will then take place over WY Thursday as the
shortwave/jet combo treks over the FA. This will push precipitation
back to the north through much of the day as the surface low
develops towards northeast WY. By Thursday evening/night, the
surface cyclone/low pressure center will move east across the
High/Central Plains, pulling down an actual cold front, dropping
temperatures low enough to snow for most lower elevations east or
west. While only portions of the Big Horn Basin, Cody Foothills,
Bighorn Mountains and Johnson County are currently under an Advisory
east of the Divide, for varying time periods Thursday-Friday, parts
of central and Southern Wyoming may need Advisories (borderline)
after the High Wind Watch/Warning expires a cross zones 19, 20, and
30. Post frontal and cool/cold Friday but with precip ending through
the day/evening from northwest to southeast. Friday night and
Saturday, the overall weather improves with some modest warming
beginning Saturday and no precipitation.

.LONG TERM...Saturday night through Wednesday
Issued at 154 PM MDT Wed Apr 11 2018

Ridge builds in over the weekend for a significant warmup with dry
conds. A few flurries could still occur over the nw mtns Saturday
night but that's about it. Sunday temps should recover nicely with
highs in the 50s to possibly near 60 east of the divide with mid 40s
to lower 50s west. The warming trend will last stop in the western
mountains as a quick moving system enters the area, but areas to the
east will still reach the upper 50s to mid 60s. The system will
bring snow showers to the western mountains Monday night through
Tuesday and the northern mountains Tuesday into Tuesday evening.
Winds will be very strong in the wind corridor from Sweetwater to
Southern Natrona Counties Tuesday with the Cody Foothills gusting
later in the afternoon. The system exits the area Tuesday night and
ridging returns Wednesday for another short round of warming.

&&

.AVIATION...For the 06Z TAFS through 06Z Friday
Issued at 1110 PM MDT Wed Apr 11 2018

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

A storm system will be moving through the region Thursday and
Thursday night. Windy conditions will occur at most terminal sites
Thursday. Scattered showers will occur in the north overnight and
through most of Thursday. Local MVFR conditions will occur. A cold
front moves south through WY Thursday evening with a wind shift to
the north and scattered rain and snow showers with local MVFR
conditions.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Rain showers and mountain snow showers will occur through Thursday
morning. A cold front will move through western WY around 15Z with
rain changing to snow in the lower elevations. MVFR to local IFR
conditions will occur through 00Z Friday. Scattered snow showers
will occur Thursday night in the west. KJAC airport will see MVFR to
IFR conditions starting around 09Z the continuing through 06Z Fri.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 154 PM MDT Wed Apr 11 2018

...Elevated fire weather this afternoon across Natrona County...

A combination of a gusty southwest wind, relative humidity falling
into the upper teens and and lower 20s (percent) with dry fuels will
lead to elevated fire weather conditions this afternoon over Natrona
County. Otherwise, above seasonal temperatures are present today
ahead of an approaching strong Spring weather system that will
arrive later tonight. Winds are also quite gusty across most of the
rest of the state today...and will remain so through the day
Thursday. Any outdoor burning is highly discouraged today and
tomorrow due to these conditions...especially across Natrona County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday afternoon through Thursday evening
for WYZ019-020-030.

Winter Weather Advisory from 9 PM Thursday to 6 AM MDT Friday
for WYZ013-023.

Winter Storm Warning from midnight tonight to 6 AM MDT Friday
for WYZ001-002-012.

Winter Weather Advisory from 9 PM Thursday to 3 PM MDT Friday
for WYZ010-011.

Winter Weather Advisory from 9 PM Thursday to 9 AM MDT Friday
for WYZ003-004.

Winter Weather Advisory from midnight tonight to 6 AM MDT Friday
for WYZ014-015-024.

Winter Weather Advisory from 3 AM Thursday to 3 PM MDT Friday
for WYZ008-009.

&&

SHORT TERM...Braun
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Braun
Hazardous weather outlook, Apr 11, 2:12 PM MDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
212 PM MDT Wed Apr 11 2018

WYZ001>020-022>030-122015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
212 PM MDT Wed Apr 11 2018

...Winter Storm Warning for northwest Wyoming late tonight
through Friday morning...

...Assorted Winter Weather Advisories for portions of western, and
northern Wyoming...

...High Wind Watch Thursday afternoon for portions of of Central
and Southern Wyoming...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Occasional snow in the west this morning. Snow spreading back into
western Wyoming later tonight.

Elevated fire conditions this afternoon in Natrona County.

Strong winds possible across portions of central and southern
Wyoming.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday...Snow in the mountains, rain changing to
snow in the lower elevations Thursday night with occasional snow
continuing east of the divide Friday, especially eastern sections.
Very strong wind likely in many areas from Thursday afternoon
into Friday. Please see forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts, and wind gusts
over 50 mph.

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.